Bowel incontinence and diarrhea are commonly found in critical care areas of hospitals and long-term care settings. Diarrhea and bowel incontinence are major contamination risks in medical and care facilities. About 10-15% of all hospital patients develop antibiotic associated diarrhea – also called nosocomial diarrhea. This is diarrhea that happens when antibiotic medicine that is being used to stop or prevent an infection in a patient (examples: penicillins, cephalosporins, clindamycin, flouroquinolones) also kills good bacteria in their intestines that usually keeps bad bacteria under control. When the good bacteria is killed, it allows strong, antibiotic-resistant bad bacteria, which the patient may come in contact with in a hospital or long-term care facility, to multiply and grow out of control. This causes antibiotic associated diarrhea. Some antibiotic associated diarrhea is caused by a seriously bad bacteria called Clostridium difficile.
Clostridium difficile is often referred to as C. diff infection or CDI. CDI is on the rise globally and has gotten a lot of media attention. It was first described as the cause of diarrhea in 1978 and has now reached epidemic status. In the United States, around 500,000 people were infected with it in 2011. In that same year, nearly 29,000 patients with CDI died within 30 days of a first diagnosis. As these numbers indicate, this is a very serious infection and immediate medical care is critical for the person with the infection.
How It Spreads
While this infection was mostly seen in the past several decades in hospitals and long-term care facilities, it is now on the rise in the community and among people who were thought to be at low-risk (people not receiving antibiotics, young people, and people not recently hospitalized). C. diff is also being reported in a small number of healthy people in the community who carry the bacteria in their large intestine, but never have any illness or complications from the infection.
C. diff is extremely difficult to stop and kill, especially with new, very strong strains appearing that do not always respond to current treatments. C. diff bacteria is changing (mutating) and becoming stronger and more resistant to current medications and disinfection techniques.
C. diff spreads easily from one person to the next when infection control procedures are not strictly followed (proper handwashing, disinfection of hospital rooms, proper disposal of used personal items in a hospital or nursing home room, isolation precautions, etc.). The spores from C. diff can be spread by direct contact (for example, touching soiled linens or a contaminated bedrail) and by room air currents. C. diff spores can contaminate (infect) an area for days, months, and sometimes years.
Common symptoms of a C. diff infection usually are mild to moderate watery diarrhea (3+ times a day for 2+ days with mild belly cramps and tenderness). However, a severe C. diff infection, sometimes also called fulminant colitis (fulminant colitis attacks the entire colon and can result in dangerous complications, such as a ruptured colon and toxic megacolon, which results when the colon becomes abnormally swollen or stretched from internal pressure), may include severe belly area pain, bloating, worsening diarrhea (10-15 times in 24 hours), low blood pressure, confusion, failure of major organs such as the kidneys and the liver, blood and pus in stool, nausea, dehydration, loss of appetite, rapid weight loss, and fever. Severe CDI with complications may lead to sepsis (when the infection spreads into the blood stream) and death.
Diagnosis of CDI is usually made through testing of stool samples. Complicated or severe CDI can be diagnosed with abdominal computed tomography (CT scan). A CT scan, or abdominal x-ray, can quickly detects signs of fulminant colitis and major thickening of the walls of the colon, which are indications of CDI.
Preventing the transmission of C. diff is of the utmost importance in all hospitals and care centers. Isolation of a patient with CDI or suspected of having CDI, proper hand hygiene, use of protective equipment, environmental decontamination and conservative use of antibiotics are all part of medical centers’ regulations and standards of practice. The U.S. Centers for Disease Control and Prevention (CDC) and infection control organizations (e.g. APIC, Association for Professionals in Infection Control and Epidemiology) have issued many standards and guidelines regarding the control and stopping the spread of the infection, along with guidance on how to stop the use of unnecessary antibiotics. The use of special containment devices for nosocomial diarrhea and acute bowel incontinence is also in practice in many hospitals and medical centers. These devices collect and contain fecal matter, thus lowering the risk of contamination and spread of the infection to medical staff and other patients.
How CDI is treated depends on the severity of the infection. If possible, all antibiotic use is stopped. For mild cases, that is often all that is needed. For more severe cases, metronidazole or oral vancomycin may be prescribed. A new drug, fidaxomicin, has recently been used in the United States, but its high cost keeps it from being used on a routine basis. Complicating current drug treatments is the fact that as many as 5% – 25% of patients have their infection return 30 to 60 days after treatment has ended. In patients who get CDI more than once, a fecal microbiota transplant — a relatively new treatment — may be done. This is a transplant procedure that uses carefully screened stool from a healthy donor, which is then infused via a colonoscope or nasogastric tube into the intestines of the CDI patient to restore normal intestinal flora. This treatment is showing great promise in treating patients who have not responded to prior treatments. Only a very small percent of patients with the severest CDI with complications will have surgery, and it is done as a last resort. This surgery involves removing the diseased portion of the colon.
What are the most important things you can you do to help prevent the spread of C. diff?
1.Make sure that any use of antibiotics is absolutely necessary – for yourself or for a loved one. If you do need an antibiotic, request one from your healthcare provider that has a narrow range and the shortest course (but always finish your prescription unless otherwise advised by your provider).
2. If you are given a prescription to fight a C. diff infection or CDI, make sure you take the medicine exactly as prescribed by your doctor and finish the prescription.
3. Thoroughly wash your hands immediately after leaving a hospital or a long-term care facility (use hot soapy water and sing the “Happy Birthday to You” song to yourself twice so that you know you have scrubbed your hands for a long enough time). Note: Alcohol-based hand sanitizers do not kill all C. diff spores and are not as effective as proper hand washing.
4. Make sure that all doctors, nurses, and other healthcare providers clean their hands with soap and water or hand sanitizer before and after caring for you. If you don’t see them doing this, ask them to please do so.
If you have questions or concerns about C. diff infection, please talk to your healthcare provider. You may also wish to contact your local medical center or hospital and discuss your concerns with the person in charge of infection control.
Further information is also available from:
APIC at www.apic.org/For-Consumers/Patient-safety-resources
Mayo Clinic. Diseases and Conditions. C. difficile infection at www.mayoclinic.org/diseases-conditions/c-difficile/basics/definition/con-20029664
The U.S. Centers for Disease Control and Prevention (CDC) at www.cdc.gov/hai/organisms/cdiff/Cdiff-patient.html
Caralla, NC. What You Need to Know about C. Difficile [editorial]. Advance for Nurses, accessed online 22 December 2015.
Gloeckner, DC. Containing the Spread of Clostridium difficile Through the Use of a Closed System Device. C.R. Bard, 2013.
Khanna, S; Pardi, DS. Clostridium Difficile Infection: Management Strategies for a Difficult Disease. Ther Adv Gastroenterol. 2014;7(2):72-86.
U.S. Centers for Diseases Control and prevention. FAQs about “Clostridium difficile.” (PDF file online).
Walters, RP; Zuckerbraun, RS. Clostridium difficile Infection: Clinical Challenges and Management Strategies. Critical Care Nurse. 2014;34(4):24-35.
Medical Reviewer: Carolyn Watts, MSN, RN, CWON
Ms. Watts has been a board certified wound/ostomy nurse for over 25 years. She has an active clinical practice as well as teaching both physicians and nurses at Vanderbilt University, Nashville, TN, where she works. Ms. Watts has lectured nationally and internationally and authored articles in peer-reviewed journals. She has been very active in the national WOCN Society and is currently serving as President of the Society. (2015-16).